Friday, October 30, 2026
News

KATSINA BILHARZIA DRUG REACTION: OVER 80% OF AFFECTED STUDENTS DISCHARGED AS GOVERNMENT LAUNCHES PROBE

The Katsina State Government says more than 80 per cent of students affected by adverse reactions during a bilharzia prevention exercise have recovered, as a committee investigates the cause of the incident involving at least 64 students in Batagarawa.

CBE PRO is a smart offline testing software made for schools' internal examination. At the same time preparing your student to  master WAEC/JAMB testing platform
Advertisement
KATSINA BILHARZIA DRUG REACTION: OVER 80% OF AFFECTED STUDENTS DISCHARGED AS GOVERNMENT LAUNCHES PROBE

KATSINA BILHARZIA DRUG REACTION: OVER 80% OF AFFECTED STUDENTS DISCHARGED AS GOVERNMENT LAUNCHES PROBE


E-ISSN: 2354-4481
By Nnamdi Nwosu

The Katsina State Government has confirmed that more than 80 per cent of students affected by adverse reactions during a bilharzia prevention exercise have been discharged from hospital and returned to school, as authorities investigate the cause of the incident.


The State Commissioner for Health, Musa Adamu Funtua, disclosed this in an interview with Channels Television on Wednesday, assuring residents that the situation was under control following the swift intervention of health officials.


Funtua said eight students were still receiving medical attention as of Wednesday morning when he visited Ahmadi Rimi Specialist Hospital in Katsina. He added that one of the students was being treated for malaria rather than complications associated with the bilharzia medication.


The incident involved at least 64 students of Government Science Secondary School, Batagarawa, who reportedly experienced adverse reactions, including vomiting, abdominal discomfort and dizziness, after receiving medication during a bilharzia prevention campaign organised by primary healthcare authorities in collaboration with the Batagarawa Local Government.


Following the incident, the affected students were evacuated to Ahmadi Rimi Specialist Hospital and Turai Yar’Adua Maternal and Child Hospital for treatment. The Medical Director of Ahmadi Rimi Specialist Hospital, Dr Auwal Sani, disclosed that some of the students arrived at the facility unconscious but recovered after receiving prompt medical attention.


Sani explained that the medication was administered according to the students’ heights to ensure appropriate dosage. However, Funtua said preliminary findings indicated that the interval between breakfast and the administration of the drugs might have contributed to the reactions.


The commissioner disclosed that the state government had established a committee to investigate the incident and determine its exact cause. According to him, the first phase of the exercise was completed without any reported complications, while the adverse reactions occurred during the second phase.


He said the affected students were immediately transported to hospitals after the incident was reported, enabling medical personnel to stabilise their conditions. During his visit to the hospital, Funtua interacted with the school’s vice-principal, healthcare workers and parents, while observing some of the recovering students engaging in their normal activities.


The Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, also confirmed that the affected students had recovered and that arrangements had been made for their return to school.


The state government assured parents and residents that the findings of the investigation would guide measures to prevent a recurrence. It also reiterated the importance of bilharzia prevention programmes as part of public health interventions, while the circumstances surrounding the reported drug reactions remain under investigation.


U
Uchenwoke Mbonu Ekperechi
Editor-In-Chief at Inside Agwa News

Comments (0)

Leave a Comment

More in News

View All
Chat with Us
Choose an admin to message
Admin 1
Admin 2
End-to-end encrypted via WhatsApp